, Volume 19, Issue 1 Supplement, pp 5-14
Date: 10 Aug 2010

Radiotherapy-induced nausea and vomiting (RINV): MASCC/ESMO guideline for antiemetics in radiotherapy: update 2009

Abstract

Radiation-induced nausea and vomiting (RINV) are still often underestimated by radiation oncologists. However, as many as 50–80% of patients undergoing radiotherapy (RT) will experience nausea and/or vomiting, depending on the site of irradiation. Fractionated RT may involve up to 40 fractions over a 6–8-week period, and prolonged symptoms of nausea and vomiting affect quality of life. Furthermore, uncontrolled nausea and vomiting may result in patients delaying or refusing further radiotherapy. Incidence and severity of nausea and vomiting depend on RT-related factors (irradiated site, single and total dose, fractionation, irradiated volume, radiotherapy techniques) and patient-related factors (gender, general health of the patient, age, concurrent or recent chemotherapy, psychological state, tumor stage). The new proposed guideline from the Multinational Association of Supportive Care in Cancer and European Society of Clinical Oncology summarises the updated data from the literature and takes into consideration the existing guidelines. According to the irradiated area (the most frequently studied risk factor), the proposed guideline divided these areas into four levels of emetogenic risk: high, moderate, low and minimal. In fact, the emetogenicity of radiotherapy regimens and recommendations for the appropriate use of antiemetics including 5-hydroxytryptamine receptor antagonists and steroids are given in regard to the applied radiotherapy or radiochemotherapy regimen. This updated guideline offers guidance to the treating physicians for effective antiemetic therapies in RINV.

Perugia Antiemetic Consensus Conference 2009